The Food and Drug Administration says an antibiotic made by Sanofi-Aventis will carry a new warning on its label about possible liver problems associated with its use.

The label for the drug Ketek will warn consumers of reports of liver failure and severe injury associated with its use.

Ketek was approved for use in 2004. Doctors prescribe it to treat respiratory tract infections, bronchitis, sinusitis and community-acquired pneumonia.

Ketek is the first FDA-approved antibiotic of the ketolide class. The drug has been associated with rare cases of serious liver injury and liver failure with four reported deaths and one liver transplant after the administration of the drug.

Although it is difficult to determine the exact frequency of Ketek-associated adverse events on the basis of FDA's mandatory and voluntary reporting systems, the agency said it has concluded that the drugs' benefit to patients for the approved indications outweighs its risk, including the rare risk of liver failure, and supports its continued availability.

"We are advising both patients taking Ketek and their doctors to be on the alert for signs and symptoms of liver problems," said Dr. Steven Galson, Director for FDA's Center for Drug Evaluation and Research.

"Patients experiencing such signs or symptoms should discontinue Ketek and seek medical evaluation, which may include tests for liver function." The signs and symptoms of liver failure include fatigue, malaise, loss of appetite, nausea, yellow skin and dark-colored urine.

The warning, which Ketek's manufacturer is adding to the drug's labeling, results from reports gathered by FDA's adverse event monitoring system, which follows drugs after their market introduction.

The agency said the monitor system received some reports of serious liver problems in patients taking Ketek, including some cases of acute liver failure leading to death or requiring liver transplantation.

FDA said it will continue to evaluate Ketek-associated safety issues and take further actions if warranted.